J Clin Psychiatry. 1989 Sep;50(9):339-42.

Related Articles, Links


Comment in:

        J Clin Psychiatry. 1990 May;51(5):210-2.

        J Clin Psychiatry. 1990 May;51(5):212.


Fluoxetine-induced akathisia: clinical and theoretical implications.

Lipinski JF Jr, Mallya G, Zimmerman P, Pope HG Jr.

Laboratory for Psychiatric Research, McLean Hospital, Belmont, Mass 02178.

Five patients receiving fluoxetine for the treatment of obsessive compulsive disorder or major depression developed akathisia. The typical fluoxetine-induced symptoms of restlessness, constant pacing, purposeless movements of the feet and legs, and marked anxiety were indistinguishable from those of neuroleptic-induced akathisia. Three patients who had experienced neuroleptic-induced akathisia in the past reported that the symptoms of fluoxetine-induced akathisia were identical, although somewhat milder. Akathisia appeared to be a common side effect of fluoxetine and generally responded well to treatment with the beta-adrenergic antagonist propranolol, dose reduction, or both. The authors suggest that fluoxetine-induced akathisia may be caused by serotonergically mediated inhibition of dopaminergic neurotransmission and that the pathophysiology of fluoxetine-induced akathisia and tricyclic antidepressant-induced "jitteriness" may be identical.